Arkansas, 2003

Hail and Damaging Winds in Arkansas, May 1, 2003

May 1, 2003 · NWS MEG · 5 events in 5 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 1, 1:45 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, May 1, 1:45 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
245 AM CDT THU MAY 1 2003

ZONAL FLOW WITH A SERIES OF SHORT WAVES WILL DOMINATE THE UPPER
PATTERN TODAY AND TONIGHT. A RIDGE WILL BUILD OVER THE CENTRAL STATES
FRIDAY AND SATURDAY. AT THE SURFACE A COLD FRONT WILL APPROACH THE
MID SOUTH FROM THE NORTHWEST TODAY AND MOVE ACROSS THE REGION
TONIGHT. THUNDERSTORM ACTIVITY ALONG THE FRONT EXTENDING FROM THE
GREAT LAKES ACROSS NORTHERN ILLINOIS AND MISSOURI TO SOUTHEAST
KANSAS/NORTHEAST OKLAHOMA WILL COMPLICATE THE SURFACE PATTERN WITH
OUTFLOW BOUNDARIES. THIS WILL AFFECT THE TIMING OF THE ACTIVITY AND
THE FRONT INTO THE MID SOUTH TONIGHT. IN A FIELD OF WARM ADVECTION OF
MOIST UNSTABLE AIR AHEAD OF THE FRONT OUTFLOW BOUNDARIES FROM
THUNDERSTORMS THIS MORNING WILL BECOME THE FOCUS OF RENEWED ACTIVITY
WITH THE HELP OF AFTERNOON HEATING IN SOUTHERN MISSOURI AND ARKANSAS
LATER TODAY. THUNDERSTORMS SOME OF WHICH MAY BE SEVERE WILL SHIFT
EASTWARD INTO THE MID SOUTH DURING THE AFTERNOON AND EVENING HOURS
POSSIBLY LINGERING ACROSS EASTERN SECTIONS OF THE REGION INTO FRIDAY
MORNING. HIGH PRESSURE BEHIND THE FRONT WILL SPREAD COOLER AND DRIER
AIR INTO THE MID SOUTH FRIDAY AND SATURDAY.

.MEG...NONE.
Hazardous weather outlook, May 1, 2:19 AM CST, 6 hours 41 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-020900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST TODAY
AND MOVE INTO THE AREA TONIGHT. IN THE WARM MOIST UNSTABLE AIR AHEAD
OF THE FRONT THUNDERSTORMS WILL MOVE INTO THE MID SOUTH THIS
AFTERNOON AND SPREAD OVER REGION TONIGHT. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND EVENING WITH POSSIBLE SEVERE STORMS IN THE EASTERN
SECTIONS OF THE REGION INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT BECOMING LIKELY
SUNDAY WITH A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH EARLY
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

JCL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
May 1, 9:00 AM CST to 9:05 AM CST
Where
Randolph County, Warm Spgs
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -91.050

Thunderstorm Wind, Greene

When
May 1, 9:53 AM CST to 10:00 AM CST
Where
Greene County, Paragould
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -90.483

A mobile home was overturned.

Hail, Cross

When
May 1, 10:55 AM CST to 11:00 AM CST
Where
Cross County, Wynne
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.233, -90.800

Thunderstorm Wind, Mississippi

When
May 1, 11:00 AM CST to 11:10 AM CST
Where
Mississippi County, Athelstan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.717, -90.217

Some trees & power lines were knocked down.

Hail, Crittenden

When
May 1, 11:45 AM CST to 11:50 AM CST
Where
Crittenden County, Marion
Measured
0.88 in hail
Property damage
$50
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -90.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356116, 5356117, 5356118, 5356119, 5356120.